Kansas, 2018Damaging Wind in Kansas, June 14, 2018
June 14, 2018 · NWS GLD · 1 event in 1 county or zone
During the evening winds ahead of an approaching thunderstorm produced blowing dust, reducing the visibility to three or four miles west of Goodland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening winds ahead of an approaching thunderstorm produced blowing dust, reducing the visibility to three or four miles west of Goodland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 5:55 PM MST, 33 minutes earlier.
Area forecast discussion, Jun 14, 5:55 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
655 PM MDT Thu Jun 14 2018
.SHORT TERM...(This evening through Friday)
Issued at 200 PM MDT Thu Jun 14 2018
Isolated thunderstorms will continue through the evening and
possibly overnight as they develop in northeast Colorado near the
lee trough and migrate eastward. There is a weak shortwave trough
topping the upper ridge which may aiding in lift. Instability and
deep layer shear are weak, but with a hot/dry boundary layer
supporting high DCAPE values cannot rule out a locally damaging
wind gust or heat burst tonight, even near decaying storms.
Nocturnal low level jet will develop this evening and as long as
mixing continues it will be a breezy/windy night, which will keep
low temperatures in the 60s/70s.
Friday will be another hot and breezy day as the upper ridge
remains in control even as it begins to shift further east. A cold
front will try to sneak into northeast Colorado Friday afternoon,
with the NAM still brining it even further south to a McCook to
Flagler line by late in the afternoon. Appears convection will be
capped through 00z with initiation occurring slightly after that
time near and north of the front Friday night.
.LONG TERM...(Friday night through Thursday)
Issued at 138 PM MDT Thu Jun 14 2018
The extended period will be dominated by an upper low over the
Intermountain West and a ridge/upper high to the east, starting out
over the Ohio Valley and ultimately ending up from the Gulf Coast to
Iowa. This upper air configuration will keep southwesterly winds
aloft through the period, strongest across west and central parts of
the forecast area, with numerous weak perturbations ejecting out of
the western upper low.
Thus overall, a warm and unsettled period is shaping up from
Saturday through next Thursday with multiple chances for showers and
thunderstorms. While the EC/GFS solutions look similar in the big
picture, trough west-ridge east, by no means is there agreement in
the timing and intensity of the various short waves which eject from
the Western US upper low. As a result, the current forecast shows
low chances of storms almost every day favoring afternoon and
evening, but confidence lacks in the existence of any one
particular episode.
Unseasonably warm temperatures will start off the extended period
with Saturday, and also Sunday in most areas, seeing highs in the
middle 90s. Both GFS and the EC bring a cold front through the area
Sunday night, with its southern movement likely enhanced at that
time by widespread convection which develops along the front across
Nebraska. The front will likely stall south of the area early next
week. After frontal passage, temperatures will return closer to
normal for the first half of next week with highs in the upper 70s
to middle 80s. Chances of showers and thunderstorms will continue
next week given the persistent upper low remaining to the west.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 651 PM MDT Thu Jun 14 2018
VFR conditions are expected to prevail at GLD and MCK through the
TAF period. There is a possibility of a few thunderstorms with
strong gusty winds moving through the GLD area between 01-03Z,
but the probability of this occurring remains low, so have not
included any thunder in the TAFs at this time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...DLF
AVIATION...LOCKHART
Hazardous weather outlook, Jun 14, 12:24 PM MST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
124 PM MDT Thu Jun 14 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
124 PM MDT Thu Jun 14 2018 /224 PM CDT Thu Jun 14 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated thunderstorms this afternoon and evening will be capable of
producing locally damaging wind gusts as well as areas of blowing
dust.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Isolated severe thunderstorms will be possible in eastern Colorado
and northwest Kansas late Friday afternoon and evening. Damaging
wind gusts up to 70 mph and quarter to golf ball size hail will be
the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 14, 4:25 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
525 PM MDT THU JUN 14 2018
COZ090-150000-
Yuma County CO-
525 PM MDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
600 PM MDT...
At 524 PM MDT, thunderstorm outflow was located over Yuma, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible. This may cause some
blowing dust and reduced visibilities.
Locations impacted include...
Yuma and Eckley.
LAT...LON 4020 10226 4001 10278 4003 10280 4017 10280
4019 10279 4040 10241
TIME...MOT...LOC 2324Z 240DEG 33KT 4011 10274Special weather statement, Jun 14, 4:46 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
546 PM MDT THU JUN 14 2018
COZ090-150015-
Yuma County CO-
546 PM MDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 615 PM
MDT...
At 545 PM MDT, thunderstorm outflow was located near Yuma, moving
east at 35 mph.
Wind gusts up to 50 mph will be possible. The strong wind gusts will
produce some blowing dust and reduced visibilities.
Locations impacted include...
Yuma and Eckley.
LAT...LON 3996 10225 3996 10280 4000 10280 4000 10279
4015 10279 4025 10227
TIME...MOT...LOC 2345Z 262DEG 29KT 4008 10269Special weather statement, Jun 14, 4:49 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM MDT THU JUN 14 2018
COZ090-091-150015-
Kit Carson County CO-Yuma County CO-
549 PM MDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 615 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Cope, or 24 miles north of Stratton, moving northeast
at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Joes and Kirk.
LAT...LON 3946 10256 3953 10282 3989 10261 3979 10229
TIME...MOT...LOC 2349Z 215DEG 13KT 3965 10263
Local storm report, Jun 14, 5:31 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST 6 N BURLINGTON 39.40N 102.27W
06/14/2018 E45 MPH KIT CARSON CO PUBLIC
PRODUCED A DUST STORM THAT REDUCED
VISIBILITY TO LESS THAN 1 MILE.
&&Special weather statement, Jun 14, 5:33 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
633 PM MDT THU JUN 14 2018
COZ090>092-KSZ001-013-027-NEZ079-150115-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Wallace KS-
Sherman KS-Cheyenne KS-Dundy NE-
633 PM MDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...EASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
WESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...CHEYENNE...SHERMAN
COUNTIES IN NORTHWESTERN KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 715 PM MDT/815 PM CDT/...
At 630 PM MDT/730 PM CDT/, thunderstorm outflow was located along a
line extending from 12 miles north of Wray to 7 miles southwest of
Haigler to 8 miles northeast of Bonny Reservoir to 8 miles north of
Kanorado to 9 miles southeast of Burlington to 6 miles north of
Cheyenne Wells. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible. There will also be
localized areas of blowing dust with visibilities near zero in
brownout conditions as the thunderstorm outflow moves through.
Locations impacted include...
Goodland, Burlington, Wray, St. Francis, Benkelman, Cheyenne Wells
and Kanorado.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 28.
Interstate 70 in Colorado between mile markers 430 and 450.
Highway 385 between mile markers 146 and 264.
LAT...LON 4035 10205 4035 10158 4000 10146 3972 10145
3949 10147 3926 10155 3876 10189 3876 10270
3918 10247 3935 10239 3962 10233 3990 10234
4036 10240 4039 10205
TIME...MOT...LOC 0030Z 264DEG 27KT 4026 10216 3996 10205 3968 10205
3946 10206 3922 10214 3890 10238
LockhartSpecial weather statement, Jun 14, 6:16 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
716 PM MDT THU JUN 14 2018
COZ091-092-KSZ001-002-013-014-027-028-NEZ079-080-150200-
Kit Carson County CO-Cheyenne County CO-Rawlins KS-Wallace KS-
Thomas KS-Logan KS-Sherman KS-Cheyenne KS-Hitchcock NE-Dundy NE-
716 PM MDT THU JUN 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND EASTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST
CENTRAL KANSAS...CHEYENNE AND WESTERN THOMAS COUNTIES IN NORTHWESTERN
KANSAS...WESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...RAWLINS AND
SHERMAN COUNTIES IN NORTHWESTERN KANSAS...HITCHCOCK AND DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 800 PM MDT/900 PM CDT/...
At 714 PM MDT/814 PM CDT/, thunderstorm outflow was located along a
line extending from 9 miles southwest of Champion to 12 miles south
of Enders Reservoir State Recreation Area to 4 miles northeast of
Benkelman to 5 miles north of Bird City to 17 miles north of Goodland
to 7 miles southeast of Ruleton to 10 miles north of Weskan to 7
miles south of Cheyenne Wells. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible. Localized areas of blowing
dust associated with the thunderstorm outflow may decrease
visibility to less than one mile at times.
Locations impacted include...
Colby, Goodland, Burlington, St. Francis, Atwood, Benkelman and
Cheyenne Wells.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 54.
Interstate 70 in Colorado between mile markers 438 and 450.
Highway 385 between mile markers 141 and 152, and between mile
markers 165 and 181.
LAT...LON 3876 10120 3869 10238 3957 10221 3958 10205
4035 10205 4035 10081
TIME...MOT...LOC 0114Z 261DEG 36KT 4035 10181 4025 10159 4009 10147
3982 10151 3958 10160 3925 10180 3900 10200 3872 10231
LockhartThunderstorm Wind, Sherman
- When
- June 14, 6:28 PM MST
- Where
- Sherman County, 0.97 mi WNW of Caruso
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 39.335, -101.797
Winds ahead of the thunderstorm caused blowing dust to reduce the visibility to three or four miles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, June 14, 2018$585,000 · EF0 · 39 events
- Flooding in Iowa, June 14 to 15, 2018$250,000 · 3 events
- Tornadoes and Hail in North Dakota, June 14 to 15, 2018EF1 · 28 events
- Hail and Damaging Winds in North Carolina, June 14, 2018$80,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Missouri, June 14, 2018$17,000 · 1.75 in hail · 20 events
- Damaging Winds in Missouri, June 14, 2018$36,000 · 56 kt wind · 2 events
- Hail and Lightning Strike in Florida, June 14, 20183 injured · 0.75 in hail · 2 events
- Hail and Damaging Winds in Missouri, June 14, 20181 injured · 1.25 in hail · 17 events
- Hail and Damaging Winds in South Carolina, June 14, 2018$17,000 · 1 in hail · 5 events
- Lightning Strike in Texas, June 14, 2018$15,000 · 1 event
- Hail and Damaging Winds in South Carolina, June 14, 20181.25 in hail · 9 events
- Flash Flooding and Hail in Iowa, June 14, 20181.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769856.